Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


simultaneous hiv + hep b treatment
Jan 3, 2008

hello. i'm 25 y.o. diagnosed with both hiv & hep b. i have not had to take any meds for the last 3 years, until my hep b viral load started to rise, as well as my liver functions. my doctors want me to being treating both as treating the hep b alone may cause resistance in the hiv. my question to you is, would you recommend atripla to truvada or vice versa and why? also being 25, how likely is it that i will develop toxicity in my liver after time from taking the meds? thanks

Response from Dr. McGovern

Excellent question. We are fortunate now to have great medications that treat HIV and HBV simultaneously. These medications include emtricitabine, lamivudine, and tenofovir. Atripla is a single pill that combines two of these HBV/HIV medications along with efavirenz, a drug that has only HIV activity. Truvada combines two HBV/HIV medications into one pill and must be taken along with another HIV drug of your doctors choice to treat HIV as well.

So in other words, from a HBV standpoint, there is no difference between Atripla and Truvada, which include two HBV-active drugs. Atripla just has an additional HIV medication included in the one pill.

Your physician will want to monitor your liver function tests while you take the medications, particularly in the first few months while your body is getting used to the medication. Sometimes there can be a "flare" of liver function tests, but in the long run it is important to treat your HBV infection if you have liver disease.



Previous
Anti- HCV - REACTIVE
Next
chronic hepa b

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement